Alert archive / Hawaii / High Wind Warnings in 2009

High Wind Warning 4, NWS Honolulu, HI

March 17, 2009Hawaii County, Hawaii

NWS Honolulu, HI issued this high wind warning at Mar 17, 2009, 6:51 PM HST for Hawaii County, Hawaii. It was in force for 21 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 17, 2009, 6:51 PM HST (04:51 UTC)
Expired
Mar 18, 2009, 3:43 PM HST
In force
21 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 4.9 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2009-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 197 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2009-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
197 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
677 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
-67 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWHW70 PHFO 180451
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
651 PM HST TUE MAR 17 2009

...STRONG WINDS ARE OCURRING AT THE BIG ISLAND SUMMITS...

.AN UPPER TROUGH NEAR THE ISLANDS HAS BOOSTED WIND SPEEDS AT THE
BIG ISLAND SUMMITS ABOVE WARNING THRESHOLD. MODELS SHOW WINDS WILL
REMAIN HIGH THROUGH WEDNESDAY AFTERNOON.

HIZ028-181800-
/O.NEW.PHFO.HW.W.0004.090318T0451Z-090319T0400Z/
BIG ISLAND SUMMITS-
651 PM HST TUE MAR 17 2009

...HIGH WIND WARNING IN EFFECT UNTIL 6 PM HST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 6 PM HST WEDNESDAY. 

WINDS WILL BE 45 TO 55 MPH WITH HIGHER GUSTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 45 MPH OR GUSTS OF
58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$
POWELL
2 follow-up statements
000 
WWHW70 PHFO 181340
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
340 AM HST WED MAR 18 2009

...STRONG WINDS ARE OCURRING AT THE BIG ISLAND SUMMITS...

.AN UPPER TROUGH NEAR THE ISLANDS HAS BOOSTED WIND SPEEDS AT THE
BIG ISLAND SUMMITS ABOVE WARNING THRESHOLD. MODELS SHOW WINDS
WILL REMAIN HIGH THROUGH WEDNESDAY AFTERNOON.

HIZ028-190245-
/O.EXT.PHFO.HW.W.0004.000000T0000Z-090319T0600Z/
BIG ISLAND SUMMITS-
340 AM HST WED MAR 18 2009

...HIGH WIND WARNING NOW IN EFFECT UNTIL 8 PM HST THIS EVENING...

WINDS WILL BE 45 TO 60 MPH WITH HIGHER GUSTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 45 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$
POWELL
000 
WWHW70 PHFO 190143
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
343 PM HST WED MAR 18 2009

...STRONG WINDS ARE OCCURING ACROSS THE BIG ISLAND SUMMITS...

.THE UPPER TROUGH RESPONSIBLE FOR THE HIGH WINDS ACROSS THE BIG
ISLAND SUMMITS IS MOVING AWAY FROM THE AREA. IN RESPONSE...WINDS
HAVE DIMINISHED...BUT ARE STILL MEETING ADVISORY CRITERIA.

HIZ028-191000-
/O.CAN.PHFO.HW.W.0004.000000T0000Z-090319T0600Z/
/O.NEW.PHFO.WI.Y.0017.090319T0143Z-090319T1000Z/
BIG ISLAND SUMMITS-
343 PM HST WED MAR 18 2009

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT HST TONIGHT...
...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL MIDNIGHT HST TONIGHT. THE
HIGH WIND WARNING HAS BEEN CANCELLED. 

WINDS ACROSS THE BIG ISLAND SUMMITS ARE EXPECTED TO BE 25 TO 35
MPH THROUGH MIDNIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

DEJESUS

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high wind warning went out at Mar 17, 3:30 PM HST, 3 hours 21 minutes earlier.

Area forecast discussion, Mar 17, 3:30 PM HST, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
330 PM HST TUE MAR 17 2009

.SYNOPSIS...
A WEATHER DISTURBANCE WILL BE MOVING THROUGH THE ISLANDS TONIGHT AND
WEDNESDAY...WITH THE BIG ISLAND AND MAUI COUNTY EXPECTED TO RECEIVE
MOST OF THE WEATHER. MORE NORMAL TRADE WINDS WILL RETURN THURSDAY
WITH SHOWERS CONFINED TO THE WINDWARD AND MOUNTAIN AREAS.

&&

.DISCUSSION...
THE CORE OF THE CLOUDS AND RAIN WILL BE AFFECTING MOST OF THE MAIN
HAWAIIAN ISLANDS DURING THE NEXT 12 HOURS...A LITTLE LONGER FOR THE
BIG ISLAND. KAUAI COUNTY IS AT THE FRINGE OF THE ACTIVITY AND IS
EXPECTED TO GET FEWER SHOWERS.

THE IMPULSE HAS SHOWN SOME STRENGTHENING AS IT APPROACHES THE MAIN
HAWAIIAN ISLANDS...THUS WARRANTING AN EXPANSION OF THE FLASH FLOOD
WATCH FOR MAUI COUNTY IN THE OVERNIGHT PERIOD...THROUGH 8 AM HST
WEDNESDAY. THE LATEST SATELLITE IMAGERY STILL SHOWS THE BRUNT
OF THE WEATHER TO THE WEST OF THE ISLANDS...BUT GRADUALLY CLOSING
IN. ADDITIONALLY...WEATHER RADAR HAS PICKED A COUPLE OF HEAVY
SHOWERS OVER WINDWARD HALEAKALA MAUI IN THE PAST HOUR...NOT TOO FAR
FROM HANA. IN TANDEM...THE FLASH FLOOD WATCH FOR THE BIG ISLAND
REMAINS WHERE IT HAS BEEN EXTENDED TO 8 AM HST WEDNESDAY AS WELL.

THE WINDS HAVE STRENGTHENED AGAIN OVER THE SUMMITS...WITH SPEEDS
INTO THE 40S...INTO THE WARNING RANGE. THERE WILL BE A REISSUANCE
OF THE WINTER WEATHER ADVISORY SHORTLY TO INCLUDE THE STRONG WINDS.
ALSO...THE EXPIRATION TIME WILL BE EXTENDED TO 8 AM HST WEDNESDAY.

OTHERWISE...THE IMPROVING TREND LOOKS OKAY. KAUAI TONIGHT...OAHU
TOWARDS DAY BREAK WEDNESDAY...FOLLOWED BY MAUI COUNTY IN THE LATE
MORNING TO EARLY AFTERNOON...AND THE BIG ISLAND LATE AFTERNOON AND
WEDNESDAY EVENING. A TRADEWIND REGIME SETTLES IN THEREAFTER WITH
TRADES STRENGTHENING INTO THE WEEKEND.

&&

.AVIATION...
THE MULTILAYERED CLOUDS CONTAINS LIGHT RIME ICING. PLEASE SEE THE
LATEST AIRMETS FOR MORE DETAILS.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...

FLASH FLOOD WATCH FOR MAUI COUNTY THROUGH 8 AM HST WEDNESDAY.

FLASH FLOOD WATCH FOR THE BIG ISLAND THROUGH 8 AM HST WEDNESDAY.

WINTER WEATHER ADVISORY FOR THE BIG ISLAND SUMMITS UNTIL 8 AM HST
WEDNESDAY.

&&

H LAU

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 2:55 PM HSTAreal Flood AdvisoryHFOKalawao113 min
Mar 17, 9:54 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Mar 17, 10:20 PM HSTFlash Flood WarningHFOHonolulu3 hr

Nearby

High Wind Warnings in Hawaii, 2009Every high wind warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.